Indiana, 2016Hail and Damaging Winds in Indiana, August 26, 2016
August 26, 2016 · NWS IND · 4 events in 2 counties and zones
A group of multi-cell thunderstorms moved east into central Indiana during the early morning hours of August 26th. These cells merged into one supercell just northwest of the Indianapolis metropolitan area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A group of multi-cell thunderstorms moved east into central Indiana during the early morning hours of August 26th. These cells merged into one supercell just northwest of the Indianapolis metropolitan area. Some wind damage and hail reports were received as this storm pushed southeast through the city.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 26, 5:28 AM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 26, 5:28 AM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
628 AM EDT FRI AUG 26 2016
.UPDATE...
The AVIATION Section has been updated below.
&&
.SYNOPSIS...
Issued at 332 AM EDT Fri Aug 26 2016
Active weather pattern continues with chances for thunderstorms
most days through the period. Temperatures will run above normal
through the period as well with highs in the mid 80s to around 90
and lows in the mid 60s to lower 70s.
&&
.NEAR TERM /Today/...
Issued at 530 AM EDT Fri Aug 26 2016
Quick update to increase pops and change wording to scattered
thunderstorms across the northwestern counties for the next couple
of hours. Previous discussion follows...
Radar mosaic shows scattered showers and thunderstorms from
central Ohio through central Indiana and central Illinois
generally along a weak stalled-out warm frontal boundary. Rapid
update models show these dissipating over the next hour or so but
think this may be too quick as they haven't been handling this
convection well. Thus kept scattered and isolated storms going in
that area for a few hours before dropping pops to a slight chance
and going dry in the west. During the morning looks like there
could be a few showers and storms across the northern half or so
of the area before high pressure builds in from the north and
ushers in dry air. Across the south could see a few showers and
storms in the afternoon with the front settling near there as the
high builds from the north. For highs used a consensus in the mid
80s north to upper 80s south.
&&
.SHORT TERM /Tonight through Sunday night/...
Issued at 332 AM EDT Fri Aug 26 2016
Focus for the short term is on thunderstorm chances...but with
model variability and weak waves moving through the edges of an
upper ridge generally lower than average confidence forecast.
There potential for a wave to move in tonight, but it doesn't look
very strong and there is big model disagreement on precip so
brought in low to mid chance pops in the west on the outskirts of
the ridge. Saturday better model agreement on a shortwave bringing
thunderstorm chances but no agreement on timing so tried to
compromise among solutions. Again the best chances will be in the
northwest closest to the upper forcing and furthest from the
subsidence of the ridge. Chances continue through Sunday with the
lowest chance on Sunday night with less forcing. High temperatures
will generally run in the mid 80s to around 90, but could wind up
a little lower if precip is more widespread or long lived than
currently thinking.
&&
.LONG TERM /Monday through Thursday/...
Issued at 237 AM EDT Fri Aug 26 2016
ECMWF suggests High pressure in place much of this period as NW
flow develops aloft ahead of an amplifying upper ridge upstream
over the central plains states. NE surface flow is suggest through
much of the period. Nonetheless...superblend suggests daily low
chc pops as even though there appears to be little forcing.
Superblend suggests the continuation of high dew points throughout
period...in the upper 60s and lower 70s...and this may resulting
the blend putting in daily chances for diurnal convection. Still
dew points in the upper 60s and lower 70s seem high given the
expected northeast surface flow. This being said...confidence is
low. Followed superblend however...best precip chances look to
mainly be afternoon convection.
&&
.AVIATION /Discussion for the 261200/...
Issued at 620 AM EDT Fri Aug 26 2016
Main VFR Conditions expected today...with MVFR/IFR fog possible on
Early Saturday morning.
TSRA will pass over LAF within the first 1-2 hours of the taf
period...associated with an upper wave approaching from the
southwest. The tropical plume in place over the Mississippi Valley
will trend farther north today...keeping best forcing north of the
forecast area. Forecast soundings show convective temps in the
middle 80s...which should be reached. Some sct convection will
also be possible within the warm and humid air amass across the
area...however...confidence on location and time too low for a
mention at this point.
Better confidence in precip and fog chances overnight and
forecast soundings suggest and overruning set beginning to take
shape and yet another wave aloft pushing toward central Indiana.
Given this set up...and the expected NE flow...have trended toward
some MVFR fog overnight and dew point depressions will be 0-1
degrees overnight. Forecast soundings also hint at becoming
saturated as do the time height sections. Thus have included a
vcsh mention also.
&&
.IND Watches/Warnings/Advisories...
NONE.
&&
SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....PUMA
AVIATION...JP
Hazardous weather outlook, Aug 26, 3:53 AM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
453 AM EDT FRI AUG 26 2016
INZ021-028>031-035>049-051>057-060>065-067>072-270900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
453 AM EDT FRI AUG 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: PATCHY FOG IS POSSIBLE THIS MORNING. THERE IS A CHANCE
FOR THUNDERSTORMS TODAY AND TONIGHT.
HAZARDS: REDUCED VISIBILITY FROM FOG. HEAVY
DOWNPOURS...LIGHTNING...GUSTY WINDS FROM THUNDERSTORMS.
TIMING: FOG POSSIBLE THROUGH 9 AM. THUNDERSTORMS POSSIBLE
TODAY AND TONIGHT.
DISCUSSION: A STALLED FRONTAL BOUNDARY WILL KEEP SMALL CHANCES FOR
THUNDERSTORMS ACROSS THE AREA TODAY...AND COMBINED WITH NEAR CALM
WINDS WILL ALSO ALLOW FOR PATCHY FOG FORMATION THIS MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
OUTLOOK: THERE ARE CHANCES FOR THUNDERSTORMS SATURDAY THROUGH
THURSDAY. AT THIS TIME WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED...BUT LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.
DISCUSSION: UPPER WAVES MOVING THROUGH ON THE EDGES OF AN UPPER
RIDGE WILL KEEP CHANCES FOR THUNDERSTORMS IN THE FORECAST THROUGH
THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
In the hours before
Special weather statement, Aug 26, 4:54 AM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
554 AM EDT FRI AUG 26 2016
INZ028-035-043-044-261045-
PARKE IN-FOUNTAIN IN-WARREN IN-VERMILLION IN-
554 AM EDT FRI AUG 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN...WARREN...NORTHWESTERN
PARKE AND NORTHERN VERMILLION COUNTIES UNTIL 645 AM EDT...
AT 554 AM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 9 MILES SOUTHEAST OF ROSSVILLE TO NEAR RIDGE
FARM. MOVEMENT WAS EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COVINGTON...VEEDERSBURG...WILLIAMSPORT...NEWPORT...ATTICA...CAYUGA...
WEST LEBANON...HILLSBORO...KINGMAN...PERRYSVILLE...NEWTOWN...
PINE VILLAGE...MELLOTT...WALLACE...FOSTER...GESSIE...LODI...
RAINSVILLE...TAB AND PENCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4047 8752 4048 8742 4047 8711 3992 8709
3987 8753
TIME...MOT...LOC 0954Z 255DEG 25KT 4029 8754 3988 8754
PUMASpecial weather statement, Aug 26, 5:48 AM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
648 AM EDT FRI AUG 26 2016
INZ029-035-036-261130-
FOUNTAIN IN-MONTGOMERY IN-TIPPECANOE IN-
648 AM EDT FRI AUG 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FOUNTAIN...MONTGOMERY AND
TIPPECANOE COUNTIES UNTIL 730 AM EDT...
AT 647 AM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR OTTERBEIN TO 11 MILES NORTHEAST OF
ROCKVILLE. MOVEMENT WAS EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...CRAWFORDSVILLE...WEST LAFAYETTE...SHADELAND...DAYTON...
BATTLE GROUND...LADOGA...WAYNETOWN...DARLINGTON...LINDEN...
NEW MARKET...CLARKS HILL...WAVELAND...NEW RICHMOND...WINGATE...
ALAMO...PURDUE UNIVERSITY AND SHADES STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3989 8672 3988 8709 3995 8709 3995 8714
4034 8713 4037 8709 4049 8709 4054 8671
TIME...MOT...LOC 1047Z 258DEG 19KT 4042 8708 3990 8710
PUMASpecial weather statement, Aug 26, 7:00 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
800 AM EDT FRI AUG 26 2016
INZ037-039-046-047-261230-
MARION IN-HENDRICKS IN-HAMILTON IN-BOONE IN-
800 AM EDT FRI AUG 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...SOUTHEASTERN
BOONE...NORTHEASTERN HENDRICKS AND NORTHERN MARION COUNTIES UNTIL 830
AM EDT...
AT 759 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ZIONSVILLE...OR 18 MILES NORTHWEST OF INDIANAPOLIS...MOVING
EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
INDIANAPOLIS...CARMEL...FISHERS...NOBLESVILLE...LAWRENCE...
BROWNSBURG...LEBANON...ZIONSVILLE...SPEEDWAY...DANVILLE...
WESTFIELD...AVON...CUMBERLAND...CICERO...PITTSBORO...WHITESTOWN...
MERIDIAN HILLS...WARREN PARK...CLERMONT AND ROCKY RIPPLE.
LAT...LON 3987 8594 3987 8595 3979 8595 3978 8651
4010 8653 4012 8595
TIME...MOT...LOC 1159Z 266DEG 30KT 3995 8640
50Special weather statement, Aug 26, 7:24 AM EST, 6 minutes before
INZ039-040-047-048-261330-
HAMILTON-MADISON-MARION-HANCOCK-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
824 AM EDT FRI AUG 26 2016
CLOUDS ASSOCIATED WITH THE OUTFLOW OF STRONG THUNDERSTORMS WILL
BE MOVING THROUGH THE AREA OVER THE NEXT HOUR. THESE
TURBULENT...LOW HANGING CLOUDS OFTEN TIMES CAN APPEAR TO BE
SIMILAR TO FUNNEL CLOUDS. HOWEVER...THESE ARE NOT FUNNELS. THESE
ARE MERELY TURBULENT CLOUD FRAGMENTS THAT...WHILE APPEARING
OMINOUS...ARE NOT ACTUALLY ROTATING...AND DO NOT POSE A DANGER TO
THOSE ON THE GROUND.
THE KEY TO IDENTIFYING A FUNNEL CLOUD IS ORGANIZED AND PERSISTENT
ROTATION ABOUT A VERTICAL AXIS. WHILE THESE TURBULENT CLOUD
FRAGMENTS MAY APPEAR TO ROTATE...THIS MAY BE A RESULT OF THE
CHAOTIC MOTIONS ALONG THIS BOUNDARY. BE SURE TO WATCH FOR ANY
PERSISTENT AND ORGANIZED ROTATION...TO IDENTIFY WHETHER OR NOT
YOU ARE VIEWING A FUNNEL CLOUD.
50
Special weather statement, Aug 26, 7:28 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
828 AM EDT FRI AUG 26 2016
INZ039-040-047-048-261315-
MARION IN-MADISON IN-HANCOCK IN-HAMILTON IN-
828 AM EDT FRI AUG 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...CENTRAL
HANCOCK...SOUTHWESTERN MADISON AND NORTHEASTERN MARION COUNTIES UNTIL
915 AM EDT...
AT 827 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
INDIANAPOLIS...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
INDIANAPOLIS...CARMEL...FISHERS...NOBLESVILLE...LAWRENCE...
GREENFIELD...SPEEDWAY...WESTFIELD...CUMBERLAND...MCCORDSVILLE...
PENDLETON...FORTVILLE...INGALLS...MERIDIAN HILLS...WARREN PARK...
ROCKY RIPPLE...WILLIAMS CREEK...WYNNEDALE...
SPRING LAKE AND SPRING HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3978 8566 3977 8623 3993 8624 4003 8624
4002 8566
TIME...MOT...LOC 1227Z 267DEG 27KT 3985 8616
50Thunderstorm Wind, Marion
- When
- August 26, 7:30 AM EST
- Where
- Marion County, 0.87 mi ENE of Crows Nest
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 39.857, -86.156
A tree was blown down into a house near 57th Street and Meridian Street due to damaging thunderstorm wind gusts.
Hail, Hamilton
- When
- August 26, 7:35 AM EST to 7:37 AM EST
- Where
- Hamilton County, 1.26 mi ESE of Carmel
- Measured
- 1 in hail
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 39.970, -86.110
Multiple trees and power lines were down near this location in addition to the large hail.
Thunderstorm Wind, Marion
- When
- August 26, 7:43 AM EST
- Where
- Marion County, 0.53 mi W of Millersville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 39.850, -86.090
Multiple trees were damaged, large tree limbs were downed, and at least one tree was snapped due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Marion
- When
- August 26, 7:45 AM EST
- Where
- Marion County, 1.29 mi SW of Lawrence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.816, -86.046
An estimated 60 mph thunderstorm wind gust was observed near 32nd Street and Shadeland Avenue. Small hail was also reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Mississippi, August 26, 20161 death · 1 injured · 1 event
- Lightning Strike in Florida, August 26, 20161 death · 1 event
- Flood in Iowa, August 26 to 29, 2016$300,000 · 1 event
- Flash Flooding and Damaging Wind in California, August 26 to 27, 2016$170,000 · 75 kt wind · 5 events
- Flash Flooding in Indiana, August 26, 2016$99,000 · 15 events
- Flash Flooding and Damaging Wind in Nevada, August 26, 2016$113,000 · 65 kt wind · 4 events
- Flash Flood and Hail in Illinois, August 26, 2016$66,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Wind in Arizona, August 26 to 27, 2016$55,000 · 65 kt wind · 4 events
- Damaging Winds in Tennessee, August 26, 2016$21,000 · 52 kt wind · 12 events
- Damaging Winds in Alabama, August 26, 2016$15,000 · 60 kt wind · 17 events
- Tornado and Flash Flooding in Missouri, August 26 to 27, 2016$2,000 · EF0 · 10 events
- Flash Flooding and Flooding in Puerto Rico, August 26, 20168 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658576, 658577, 658575, 658578.